Hail, Jackson
- When
- June 17, 6:48 PM EST
- Where
- Jackson County, 1 mi SE of Le Roy
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.890, -81.537
A waffling front and increasing moisture, along with mid level disturbances running along it, formed one thunderstorm complex in the western lowlands of West Virginia during the evening hours of the 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A waffling front and increasing moisture, along with mid level disturbances running along it, formed one thunderstorm complex in the western lowlands of West Virginia during the evening hours of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 2:15 PM EST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT FRI JUN 17 2011 .SYNOPSIS... A FRONTAL SYSTEM WILL BE IN OR NEARBY THE REGION INTO NEXT WEEK BRINGING A CHANCE OF SHOWERS AND THE POSSIBILITY OF THUNDERSTORMS EACH DAY. && .NEAR TERM /THROUGH SATURDAY/... CLEAR PATTERNS FOR PINPOINTING WHERE AND WHEN PRECIPITATION WILL OCCUR ARE DIFFICULT TO FIND. MID LEVEL DEFORMATION LIES ACROSS CENTRAL WEST VIRGINIA THIS AFTERNOON WITH SLIGHTLY HIGHER DEW POINTS AT 850MB. AS A RESULT HAVE BANDED AN AREA OF LIKELY SHOWERS WITH CHANCE OF THUNDERSTORMS THERE THIS AFTERNOON. BREAK IN ANY SIGNS OF UPPER SUPPORT LATER TONIGHT SO HAVE CUT BACK PRECIP CHANCE THEN. SAT AFTERNOON NAM SHOWS ANOTHER AREA OF WEAK VORT MOVING IN FROM THE WEST. WITH AFTERNOON SUN ENERGY HAVE GONE WITH LIKELY THEN. FOR MIN TEMPS TONIGHT HAVE GONE ABOVE MAV AS IT HAS BEEN CONSISTENTLY TOO COLD THE LAST FEW NIGHTS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... BUSY PERIOD...WITH WAFFLING SURFACE BOUNDARY AND EMBEDDED WAVES WITHIN THE WEST-NORTHWEST FLOW. ONE OF THESE WAVES FINISHES PASSING THROUGH THE AREA SATURDAY EVENING...WITH MESOSCALE INFLUENCES/INTERACTING BOUNDARIES PROBABLY PROLONGING CONVECTIVE ACTIVITY WELL INTO THE NIGHT ACROSS MUCH OF THE AREA. ANOTHER WAVE PASSES SUNDAY AFTERNOON OR EVENING...DEPENDING ON MODEL. WITH BOTH FEATURES...LIKELY POPS FOR MOST OF THE AREA. DECENT AMOUNT OF UNIDIRECTIONAL SHEAR WILL PRESENT A DAMAGING WIND THREAT WITH ANY COMPLEXES THAT ROLL THROUGH...THUS THE SLIGHT RISK ADVERTISED BY SPC WEST OF THE APPALACHIAN SPINE. I INCREASED POPS AND LOWERED MAX TEMPERATURES MONDAY...INCLUDING HIGH CHANCE TO LOW LIKELY POPS NORTH OF I-64. MODEL CONSENSUS IS FOR OUR REGION TO REMAIN UNDER THE INFLUENCE OF THE WAVE TRAIN ON THE EDGE OF THE UPPER RIDGE TRYING TO BUILD IN FROM THE SOUTH. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... ABOVE NORMAL TEMPERATURES TUESDAY...AS RIDGE EXTENDING FROM HOT SOUTHERN UPPER HIGH SHIFTS THROUGH THE AREA. AFTER REMAINS OF DIURNAL CONVECTION DIES OFF MONDAY EVENING...LOOKING AT RELATIVE LULL IN ACTIVITY FOR MONDAY NIGHT THROUGH TUESDAY EVENING WITH STRONGER CAP IN PLACE. AS APEX OF RIDGE SHIFTS SOUTH AND EAST OF THE AREA INTO WEDNESDAY...MODELS AGREE ON AREA ENTERING A SOUTHWEST FLOW /AHEAD OF CENTRAL PLAINS UPPER LOW WHICH OPENS TO UPPER TROUGH AS IT ENTERS WESTERN GREAT LAKES REGION/. WAVES WITHIN THAT SOUTHWEST FLOW...AND EASY ACCESS TO WESTERN GULF OF MEXICO MOISTURE...SPELL A HUMID AND BUSY LOOKING CONVECTION PATTERN LATE TUESDAY NIGHT THROUGH AT LEAST EARLY FRIDAY. PLACED POPS INTO 40S RANGE...AS PER HPC...FOR NOW UNTIL INDIVIDUAL FEATURES CAN BE BETTER RESOLVED. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... CLEAR PATTERNS FOR PINPOINTING WHERE AND WHEN PRECIPITATION WILL OCCUR ARE DIFFICULT TO FIND. HOWEVER...MOISTURE LEVELS REMAIN HIGH SO VFR WILL BE THE RULE. MID LEVEL DEFORMATION LIES ACROSS CENTRAL WEST VIRGINIA THIS AFTERNOON WITH SLIGHTLY HIGHER DEW POINTS AT 850MB. AS A RESULT HAVE BANDED AN AREA OF LIKELY SHOWERS WITH CHANCE OF THUNDERSTORMS THERE THIS AFTERNOON. BREAK IN ANY SIGNS OF UPPER SUPPORT LATER TONIGHT SO HAVE CUT BACK PRECIP CHANCE THAN. OTHER THAN SOME LOCALIZED VALLEY FOG VSBY EXPECTED TO BE VFR. SAT AFTERNOON NAM SHOWS ANOTHER AREA OF WEAK VORT MOVING IN FROM THE WEST. WITH AFTERNOON SUN ENERGY HAVE GONE WITH LIKELY THAN. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: HIGH ALTERNATE SCENARIOS: TIMING AND COVERAGE OF CONVECTION IS QUESTIONABLE THROUGH THE PERIOD...POSSIBLE POST-RAIN IFR IN FOG THROUGH DAWN FRI. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... THUNDERSTORMS AND ASSOCIATED BRIEF IFR FROM INTERMITTENT OF BATCHES OF CONVECTION THROUGH AT LEAST SUNDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...AAR NEAR TERM...AAR SHORT TERM...MDP LONG TERM...MDP AVIATION...AAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 332 PM EDT FRI JUN 17 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>037-039-040-181945- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR- 332 PM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT. THE MAIN THREAT WILL BE POSSIBLE DAMAGING WINDS WITH THE COMPLEXES OF STORMS THAT WILL ROLL THROUGH OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ038-046-047-181945- WEBSTER-POCAHONTAS-RANDOLPH- 332 PM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
401 PM EDT FRI JUN 17 2011
OHZ066-067-172045-
MORGAN OH-PERRY OH-
401 PM EDT FRI JUN 17 2011
...A STRONG THUNDERSTORM WILL AFFECT PERRY AND WESTERN MORGAN
COUNTIES...
AT 359 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PERRY STATE
FOREST. THIS STORM IS NEARLY STATIONARY.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. LOCALIZED DOWNPOURS WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR PERRY STATE FOREST AROUND 430 PM AND NEW
LEXINGTON AROUND 450 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3979 8207 3978 8207 3978 8202 3972 8185
3952 8195 3979 8237 3986 8227
05SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 730 PM EDT FRI JUN 17 2011 WVZ008-016-017-180000- JACKSON WV-ROANE WV-WIRT WV- 730 PM EDT FRI JUN 17 2011 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JACKSON...NORTHWESTERN ROANE AND SOUTHWESTERN WIRT COUNTIES... AT 726 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF RIPLEY...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR LEROY AROUND 745 PM...PEEWEE AROUND 750 PM AND REEDY AROUND 800 PM. THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS 143 AND 152 IN WEST VIRGINIA. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3894 8130 3872 8144 3889 8177 3901 8173 JB
The Charleston,WV radar (KRLX), 66 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309755.